New Mexico, 2009Heavy Snow in New Mexico, December 2 to 4, 2009
December 2 to 4, 2009 · NWS ABQ · 6 events in 6 counties and zones
A perturbation within the flow of a long wave upper level trough rotated across New Mexico during the 2nd, 3rd and 4th of December. A band of moderate snow moved southward across the plains along a mid level cold front where isentropic lift was maximized.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A perturbation within the flow of a long wave upper level trough rotated across New Mexico during the 2nd, 3rd and 4th of December. A band of moderate snow moved southward across the plains along a mid level cold front where isentropic lift was maximized. In general, the highest snowfall amounts were reported just east of the central mountain chain in response to easterly upslope flow at the surface, though sporadic higher amounts were noted elsewhere. The storm resulted in numerous traffic accidents, including a semi-truck that jackknifed along Interstate 40 in Quay County and one death on Interstate 40 at Santa Rosa, when a 1997 Ford Astro van lost control and hit a semi-truck. Jackelyn Zimmerman, 67 years old, was killed in the crash.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 2, 3:12 PM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Dec 2, 3:12 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 PM MST WED DEC 2 2009
.DISCUSSION...
...COLDEST AIR OF THE SEASON ON ITS WAY TO NEW MEXICO ALONG WITH
SNOW FOR THE EASTERN HALF...
THE LATEST WATER VAPOR LOOP SHOWS A LARGE UPPER LEVEL WAVE DIVING
SOUTH OUT OF WESTERN CANADA INTO THE NORTHERN ROCKIES. A 1034MB
SURFACE HIGH PRESSURE AREA IS PRESENT FROM THE NORTHERN HIGH PLAINS
SOUTH INTO NORTHEAST NM. LOW CLOUDS ARE ALREADY PRESENT ALONG THE
EAST SLOPES ALONG WITH SOME LIGHT SNOW ON THE RATON RIDGE. VERY
COLD AIR BENEATH THIS HIGH WITH POLAR ORIGIN HAS ALREADY SLID INTO
NE NM. UNLIKE THE LAST SYSTEM WHICH FEATURED MOSTLY MID AND UPPER
LEVEL SUPPORT...THIS SYSTEM WILL BE FORCED MOSTLY BY MODERATE
UPSLOPE FLOW...WEAKER UPPER LEVELS...AND MESOSCALE PROCESSES
DOMINATING ALONG THE EAST SLOPES OF THE CENTRAL MTS. 12Z MODEL
SUITE ALONG WITH ENSEMBLES INDICATE VERY HIGH CONFIDENCE ON
WIDESPREAD ADVISORY LEVEL SNOWFALL FOR AREAS ALONG AND TO THE EAST
OF THE CENTRAL MTN CHAIN. DESPITE LOW END QPF AMOUNTS PROGGED BY
MODELS...DENDRITIC GROWTH AND SHALLOW VERTICAL MOTION WITHIN
SATURATED LOW LEVELS WILL PRODUCE HIGH SNOW RATIOS. BITTERLY COLD
TEMPS ASSOCIATED WITH THIS SYSTEM WILL COMBINE WITH SNOWFALL TO
MAKE FOR A HIGH IMPACT EVENT BOTH TRAVELWISE AND ON HOME HEATING.
TIMELINE WILL FEATURE SNOW DEVELOPING ALONG THE EAST SLOPES TONIGHT
THEN SPREADING SOUTHEAST INTO THE REMAINDER OF THE PLAINS DURING THE
DAY ON THURSDAY. THE SYSTEM WILL EXIT THE AREA FRIDAY MORNING OVER
THE FAR SOUTHEAST WITH HIGHS AREAWIDE IN THE TEENS NORTH...20S/30S
SOUTH AND EAST THURSDAY AND FRIDAY. AT THIS TIME IT LOOKS LIKE
WIDESPREAD 1 TO 3 INCHES IN THE PLAINS WITH 3 TO 6 OVER THE EAST
SLOPES/HIGHER TERRAIN.
ZONAL FLOW DEVELOPS ACROSS THE AREA SATURDAY AND SUNDAY WITH TEMPS
ON THE REBOUND. MADE NO CHANGES TO THE EXTENDED FORECAST AS MODELS
CONTINUE TO STRUGGLE WITH THE UPPER LEVEL PATTERN OVER THE WESTERN
CONUS ALL OF NEXT WEEK. MODELS DO AGREE HEIGHTS WILL FALL AND THERE
WILL BE SIGNIFICANT PACIFIC MOISTURE ACROSS A LARGE PORTION OF THE
WESTERN UNITED STATES. GUYER
&&
.AVIATION...
MVFR CONDITIONS WILL PLAGUE A GOOD PORTION OF THE EASTERN PLAINS AND
EAST SLOPES OF THE FRONT RANGE THROUGH THE NEXT 48 HOURS OR SO. A
HOLE IN THE CIGS HAS DEVELOPED BETWEEN ROW AND TCC BUT THAT WILL BE
SHORT LIVED AS ANOTHER...DEEPER PUSH OF COOL AIR HAS INVADED THE
STATE FROM THE NORTH. THIS PUSH WILL REACH TCC IN THE NEXT COUPLE OF
HOURS AND REACH ROW LATER THIS EVENING. VISIBILITY RESTRICTIONS WILL
BECOME MORE PRONOUNCED AS SNOW BEGINS TO DEVELOP ACROSS THE EAST.
BASED ON CURRENT OBSERVATIONS AND FIELD REPORTS...SNOW HAS ALREADY
BEGUN ACROSS THE FAR NORTHEAST AND WILL SPREAD SOUTHWARD TONIGHT
INTO THURSDAY. TERMINAL SITES SUCH AS LVS...TCC AND ROW WILL BE
AFFECTED. A STRONGER EASTERLY GAP WIND...BETWEEN 20 TO 26 KT
SUSTAINED WILL AFFECT SAF AND ABQ TONIGHT AND ONCE AGAIN LATER ON
THURSDAY. OTHERWISE...VFR CONDITIONS FOR CENTRAL AND WESTERN
TERMINAL SITES.
NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 50
&&
.FIRE WEATHER...
NOT A LOT OF CHANGES MADE TO THE FORECAST PACKAGE THIS AFTERNOON. IT
STILL LOOKS VERY LIKELY FOR WETTING PRECIPITATION...IN THE FORM OF
SNOW...ACROSS THE EASTERN HALF OF THE FORECAST AREA THE NEXT COUPLE
OF DAYS. FAVORING THE EAST SLOPES OF THE FRONT RANGE AND EXTENDING
INTO THE ADJACENT HIGH PLAINS ALTHOUGH MOST OF THE EASTERN PLAINS
WILL OBSERVE SOME SORT OF CHANCE OF ACCUMULATING SNOW. THIS EVENT IS
MAINLY DRIVEN BY A SIGNIFICANT COLD FRONTAL PUSH THAT INITIALLY
MOVED ACROSS THE EASTERN PLAINS THIS MORNING BUT REINFORCING COLD
AIR IS CURRENTLY PLUNGING INTO THE NORTHEAST PLAINS THIS AFTERNOON.
THIS FRONT WILL CONTINUE ITS PUSH THROUGH THE CENTRAL MOUNTAIN GAPS
WESTWARD TONIGHT INTO THURSDAY. THIS PUSH WILL CREATE STRONGER GAP
WINDS FOR A PERIOD. HUMIDITY VALUES WILL BE MUCH LOWER ON THE
WESTERN SIDE OF THE FRONT AS EVIDENT BY CURRENT RAWS DATA ACROSS
WESTERN AND CENTRAL AREAS. HUMIDITY VALUES WILL TREND UP AREAWIDE
HOWEVER AS THIS FRONT PUSHES WESTWARD. IT APPEARS THAT MINIMUM
VALUES WILL RISE BETWEEN 25 TO 50 PERCENT HIGHER ON THURSDAY VERSUS
TODAY/S VALUES. FAVORING CENTRAL AND EASTERN AREAS. WESTERN AREAS
WOULD ONLY SEE A SLIGHT RISE.
SNOW SHOULD BEGIN TO TAPER OFF FRIDAY MORNING AS DRIER NORTH TO
NORTHWEST WINDS INVADE THE FORECAST AREA. WE ARE STILL FORECASTING
VERY LOW DEWPOINTS WITHIN THIS NORTHWEST FLOW REGIME BUT WE HAVE
RAISED THEM SLIGHTLY FROM WHAT THE MODELS WERE PREDICTING A FEW DAYS
AGO. NEVERTHELESS...HUMIDITY VALUES WILL TREND DOWN AREAWIDE ON
FRIDAY VERSUS THURSDAY/S READINGS. STILL LOOKING FOR SOME GUSTINESS
OVER THE HIGHER TERRAIN AND AREAS TO THE LEE OF THE CENTRAL
MOUNTAINS BUT MIXING HEIGHTS LOOK TO BE FAIRLY LOW SO THIS WILL
INHIBIT A STRONGER SURFACE FLOW MOST AREAS. SIMILAR PATTERN FOR
SATURDAY WITH A WARMER WEST/SOUTHWEST FLOW DEVELOPING AS THE DAY
PROGRESSES. TEMPERATURES WILL RANGE BETWEEN 15 TO 25 DEGREES BELOW
NORMAL ON FRIDAY BUT WARM TO 5 TO 10 DEGREES BELOW NORMAL ON
SATURDAY.
MODELS CONTINUE TO VARY ON THEIR SOLUTIONS FOR THE NEXT UNSETTLED
WEATHER PERIOD WHICH IS SUNDAY THROUGH WEDNESDAY OF NEXT WEEK. IT
STANDS TO REASON THAT THERE WILL BE A LITTLE BIT OF WIND ON SUNDAY
AS THE FLOW ALOFT REMAINS MODERATELY STRONG BUT PRECIPITATION
CHANCES ON SUNDAY ARE STILL UP IN THE AIR. THE MORE UNSETTLE PART TO
THE WEATHER LOOKS TO BE MONDAY THROUGH WEDNESDAY IN TERMS OF WETTING
PRECIPITATION. CONFIDENCE DURING THIS PERIOD IS RATHER LOW AT THIS
TIME SO STAY TUNED. 50
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 12 36 7 32 / 0 0 0 0
DULCE........................... 9 31 -2 31 / 5 0 10 5
CUBA............................ 12 31 0 31 / 5 5 5 5
GALLUP.......................... 9 35 -3 33 / 0 0 0 0
EL MORRO........................ 13 35 0 34 / 0 0 0 5
GRANTS.......................... 8 38 0 35 / 0 0 5 5
QUEMADO......................... 14 38 2 35 / 0 0 0 5
GLENWOOD........................ 21 50 16 46 / 0 0 5 5
CHAMA........................... 1 26 -4 26 / 5 20 20 5
LOS ALAMOS...................... 12 29 3 29 / 10 30 10 5
PECOS........................... 13 28 3 27 / 30 60 30 10
CERRO/QUESTA.................... 6 23 -4 25 / 10 20 20 5
RED RIVER....................... 5 17 -12 17 / 40 70 30 5
ANGEL FIRE...................... 4 18 -8 20 / 40 70 30 5
TAOS............................ 8 24 -1 27 / 5 10 20 5
ESPANOLA........................ 14 32 7 34 / 5 10 5 5
SANTA FE........................ 14 28 4 28 / 20 50 20 5
SANTA FE AIRPORT................ 17 30 9 30 / 20 40 10 5
ALBUQUERQUE FOOTHILLS........... 24 33 14 31 / 5 30 20 5
ALBUQUERQUE HEIGHTS............. 25 36 18 35 / 5 10 10 5
ALBUQUERQUE VALLEY.............. 19 37 15 36 / 5 10 10 5
ALBUQUERQUE WEST MESA........... 22 36 18 35 / 5 10 10 5
LOS LUNAS....................... 16 40 10 37 / 5 5 10 5
RIO RANCHO...................... 20 36 15 34 / 5 10 10 5
SOCORRO......................... 23 42 16 40 / 0 0 10 5
SANDIA PARK/CEDAR CREST......... 16 30 2 28 / 30 60 30 10
MORIARTY/ESTANCIA............... 18 28 8 28 / 20 50 40 10
CLINES CORNERS.................. 14 21 6 23 / 30 60 60 10
GRAN QUIVIRA.................... 20 33 14 31 / 20 50 30 10
CARRIZOZO....................... 22 36 15 35 / 5 20 20 5
RUIDOSO......................... 18 30 7 29 / 30 40 60 30
CAPULIN......................... 3 14 -3 25 / 80 70 30 0
RATON........................... 10 21 1 27 / 60 60 30 0
LAS VEGAS....................... 14 18 0 24 / 40 60 40 5
CLAYTON......................... 9 20 9 32 / 40 50 20 0
ROY............................. 12 18 7 28 / 50 60 30 5
CONCHAS......................... 14 24 9 31 / 30 60 30 10
SANTA ROSA...................... 19 25 12 31 / 30 60 40 10
TUCUMCARI....................... 17 25 10 30 / 20 50 30 10
CLOVIS.......................... 20 23 15 32 / 20 50 50 10
PORTALES........................ 20 25 14 32 / 20 50 50 10
FORT SUMNER..................... 20 28 16 30 / 20 50 40 20
ROSWELL......................... 24 31 20 31 / 20 30 60 30
PICACHO......................... 19 30 18 30 / 20 50 60 30
ELK............................. 23 33 16 31 / 20 30 60 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM THURSDAY TO 11 AM MST FRIDAY FOR
THE FOLLOWING ZONES...NMZ535>538.
WINTER WEATHER ADVISORY UNTIL 6 AM MST FRIDAY FOR THE FOLLOWING
ZONES...NMZ512>515-518-521>524-526>534-539-540.
&&
GUYER/50
Hazardous weather outlook, Dec 2, 6:06 AM MST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
606 AM MST WED DEC 2 2009
NMZ501>540-031300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
606 AM MST WED DEC 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP ACROSS THE NORTHEAST PLAINS LATE THIS AFTERNOON...
INCREASING IN COVERAGE DURING THE EVENING AND OVERNIGHT HOURS. THERE
IS A THREAT FOR LIGHT TO MODERATE ACCUMULATIONS FOR AREAS ALONG AND
EAST OF THE SANGRE DE CRISTO MOUNTAINS...INCLUDING THE INTERSTATE 25
CORRIDOR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LIGHT TO MODERATE SNOW WEDNESDAY NIGHT WILL PERSIST THROUGH EARLY
FRIDAY ACROSS THE EASTERN PLAINS OF NEW MEXICO. ACTIVITY WILL TAPER
OFF FROM NORTH TO SOUTH THURSDAY NIGHT INTO FRIDAY. IN ADDITION...
SIGNIFICANTLY COLDER TEMPERATURES WILL LEAD TO SUB-ZERO READINGS IN
THE NORTHERN AND WESTERN MOUNTAINS THURSDAY NIGHT...WITH WIND CHILLS
APPROACHING 20 DEGREES BELOW ZERO.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.
DPORTER
Heavy Snow, Far Northeast Highlands
- When
- December 2, 7:00 PM MST to December 3, 5:00 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Trained Spotter
Up to 6 inches of snow fell west of the Interstate 25 corridor late on the 2nd into the morning hours of the 3rd. Lesser amounts were reported along and east of the interstate. Light snow lingered into the afternoon hours.
Heavy Snow, Northeast Highlands
- When
- December 2, 7:00 PM MST to December 3, 5:00 PM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- Trained Spotter
Widespread snow amounts of 5 to 6 inches were reported across the northeast highlands. However, isolated higher amounts up to 9 inches were also reported.
Heavy Snow, Guadalupe County
- When
- December 2, 10:00 PM MST to December 3, 7:00 PM MST
- Where
- Guadalupe County forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
Widespread snowfall amounts of 4 to 6 inches were reported, mainly across the western portion of the county. However, an isolated amount of 8 inches was also reported.
Heavy Snow, Quay County
- When
- December 2, 10:00 PM MST to December 3, 7:00 PM MST
- Where
- Quay County forecast zone
- Reported by
- CoCoRaHS
Widespread snow amounts of 4 to 6 inches, mainly across the western portion of the county, were reported by both the CoCoRaHS network and locally trained spotters. Very little area across the county received less than 3 inches.
Heavy Snow, Chaves County Plains
- When
- December 3, 12:00 PM MST to December 4, 2:00 AM MST
- Where
- Chaves County Plains forecast zone
- Reported by
- Trained Spotter
Widespread amounts of 3 to 5 inches were noted across the county, including in Roswell.
Heavy Snow, Eastern Lincoln County
- When
- December 3, 2:00 PM MST to December 4, 2:00 AM MST
- Where
- Eastern Lincoln County forecast zone
- Reported by
- Trained Spotter
Four to 6 inches of snow was common across eastern Lincoln County. However, isolated higher amounts up to 8.5 inches were noted immediately east and northeast of the Capitan Mountains.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, December 2, 20092 injured · $3.0 million · EF2 · 10 events
- Tornadoes and Flood in Georgia, December 2, 2009$332,000 · EF0 · 13 events
- High Wind and Strong Wind in Tennessee, December 2, 2009$152,000 · 70 kt wind · 13 events
- Flash Flooding and Damaging Wind in Georgia, December 2, 2009$50,000 · 50 kt wind · 3 events
- Flash Flooding and Coastal Flood in South Carolina, December 2, 2009$16,000 · 52 kt wind · 19 events
- Flash Flooding and Flooding in South Carolina, December 2 to 3, 2009$21,000 · 50 kt wind · 11 events
- High Wind in Virginia, December 2 to 3, 2009$20,000 · 50 kt wind · 6 events
- Strong Wind in West Virginia, December 2 to 3, 2009$13,000 · 3 events
- Flooding and Damaging Winds in Florida, December 2, 2009$2,000 · 50 kt wind · 6 events
- Flash Flooding in North Carolina, December 2 to 3, 20096 events
- Strong Wind in Alabama, December 2, 2009$5,000 · 4 events
- Heavy Rain in North Carolina, December 2, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198476, 198477, 198478, 198479, 198480, 198481.